Nebraska, 2014

High Wind in Nebraska, January 16 to 17, 2014

January 16 to 17, 2014 · NWS LBF · 27 events in 27 counties and zones

An intense upper level system and deep surface low pressure tracked across the region January 16, 2014. Very strong northwest winds sustained at 35 to 50 mph with gusts near 65 mph occurred.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense upper level system and deep surface low pressure tracked across the region January 16, 2014. Very strong northwest winds sustained at 35 to 50 mph with gusts near 65 mph occurred. This also caused areas of blowing dust with the lowest visibility near zero in Frontier county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 16, 4:48 AM MST, 12 minutes earlier.

Area forecast discussion, Jan 16, 4:48 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 AM CST THU JAN 16 2014

.SYNOPSIS...
ISSUED AT 349 AM CST THU JAN 16 2014

H5 ANALYSIS FROM THIS EVENING HAS HIGH PRESSURE ANCHORED OFF THE
COAST OF NORTHERN CALIFORNIA WITH A RIDGE EXTENDING UP THE PACIFIC
NW COAST OF THE LOWER 48 INTO WESTERN BRITISH COLUMBIA. FURTHER
EAST...BROAD NORTHWESTERLY FLOW WAS PRESENT FROM THE ROCKIES EWD
INTO THE OHIO VALLEY AND DEEP SOUTH WITH A TROUGH OF LOW PRESSURE
EXTENDING FROM LAKE ERIE SWD INTO THE FLA PANHANDLE. A STRONG
SHORTWAVE WAS NOTED OVER NRN MANITOBA. THIS FEATURE HAS LED TO
STRONG SURFACE CYCLOGENESIS OVER SWRN ONTARIO TONIGHT WITH A 987MB
SFC LOW NOTED. A STRONG COLD FRONT EXTENDED SW FROM THE LOW AND
WAS PUSHING INTO CENTRAL NEBRASKA AS OF 2 AM CST. AS THE FRONT
APPROACHES...SURFACE WIND GUSTS AROUND 50 MPH WERE NOTED. WIND
GUSTS BEHIND THE FRONT RANGED FROM 40 TO 45 MPH.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 349 AM CST THU JAN 16 2014

TODAY AND TONIGHT...THE MAIN FORECAST CHALLENGES TODAY ARE WINDS
AND THE THREAT FOR RED FLAG CONDITIONS ACROSS PORTIONS OF THE
FORECAST AREA. FOR THIS MORNING INTO THIS AFTERNOON...SURFACE LOW
PRESSURE WILL TRACK TO THE EAST SOUTHEAST FROM SOUTHWESTERN
ONTARIO INTO THE NORTHERN GREAT LAKES. DECENT COLD AIR ADVECTION
AND PRESSURE RISES WILL PUSH INTO THE FORECAST AREA LATER THIS
MORNING WITH THE STRONGEST RISES AND CAA NOTED ACROSS THE CENTRAL
AND EASTERN CWA. FURTHER WEST...H85 WINDS OF 50+ KTS ARE EXPECTED
AS WELL AND WITH EXPECTED AFTERNOON AND VERY STEEP LOW LEVEL LAPSE
RATES...VERY STRONG WINDS ARE LIKELY ACROSS THE WESTERN AND
SOUTHWESTERN CWA AS WELL. BUFKIT SOUNDINGS ARE INDICATIVE OF GUST
POTENTIAL TOPPING 60 MPH ACROSS THE ENTIRE CWA TODAY. WITH THE
LATEST MODEL AND STATISTICAL GUIDANCE...THE INHERITED HIGH WARNING
REMAINS ON TRACK. AFTER WINDS...FIRE DANGER TODAY IS A SECONDARY
FORECAST CHALLENGE. GUIDANCE TEMPS FOR TODAY TRENDED DOWN SLIGHTLY
FROM WEDS 12Z GUIDANCE NUMBERS. HOWEVER...H85 TEMPS REMAINED
LARGELY UNCHANGED FROM THE 12Z TO 00Z RUN. WITH GOOD MIXING
EXPECTED...FELT TEMPS WARMER THAN GUIDANCE WERE WARRANTED HERE.
WITH THE WARMER HIGHS AND DEW POINTS HEDGED TOWARD THE LOWER MAV
DEW POINT NUMBERS...MINIMUM RH'S WILL REACH AROUND 20 PERCENT IN
THE EXTREME SWRN CWA AROUND 21Z THIS AFTERNOON. THIS IS STILL WELL
ABOVE MINIMUM RH CRITERIA FOR A RED FLAG WARNING AND WILL FORGO
ISSUING ONE ATTM AND HIT THE EXTREME THREAT IN THE HWO. FOR
TONIGHT...H85 WINDS WILL CONTINUE IN THE 35 TO 40 KT RANGE THROUGH
MID EVENING...GRADUALLY DECREASING INTO THE OVERNIGHT. H85 WINDS
RETAIN THEIR UNIDIRECTIONAL COMPONENT TO THE SURFACE THROUGH MID
EVENING...SO DECENT WINDS WILL CONTINUE THROUGH MID EVENING BEFORE
RELAXING AROUND 06Z TONIGHT. INHERITED HIGH WIND WARNING...RUNS TO
8 PM CST THIS EVENING AND WILL REMAIN UNCHANGED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 349 AM CST THU JAN 16 2014

UPPER TROUGH AND ASSOCIATED SURFACE LOW WILL CONTINUE TO DIG
ACROSS THE GREAT LAKES INTO THE NORTHEAST ON FRIDAY LEAVING
AMPLIFIED NORTHWEST FLOW ALOFT ATOP THE PLAINS. MODIFIED ARCTIC
SURFACE HIGH PRESSURE WILL HAVE SETTLED TO THE SOUTHEAST WITH A
SFC TROUGH ADVANCING EAST ACROSS THE HIGH PLAINS LATE IN THE DAY
ON FRIDAY. MID LEVEL WAA WILL SPREAD EAST DURING THE
AFTERNOON...ALLOWING FOR HIGHS IN THE LOWER 50S ACROSS THE
SOUTHWEST AND FAR WESTERN PORTIONS OF THE CWA. THE H850 THERMAL
RIDGE INCREASES TO AROUND 5C BY LATE EVENING OVER MUCH OF THE
CWA...WITH CLOUDS EXITING EAST. THIS SHOULD HELP KEEP OVERNIGHT
LOWS IN CHECK WITH MID TO UPPER 20S APPROPRIATE FOR MOST LOCATIONS
SATURDAY MORNING. FOR SATURDAY...THE NEXT MID LEVEL SHORTWAVE/SFC
LOW WILL RAPIDLY DROP SOUTH FROM THE CANADIAN PRAIRIES INTO THE
OHIO RIVER VALLEY...DRAGGING THE NEXT FRONT THROUGH THE CWA. AT
THIS TIME THE BEST FORCING FOR STRONG WIND OCCURS EARLY SATURDAY
MORNING...WITH THE GRADIENT WEAKENING BY LATE AFTERNOON. HIGH
TEMPERATURES SHOULD BE SIMILAR TO FRIDAY WITH THE WARMEST READINGS
/LOWER 50S/ ACROSS SOUTHWEST NEBRASKA...UPPER 30S FOR OUR NORTH
CENTRAL ZONES. THE UPPER PATTERN BECOME LESS AMPLIFIED
SUNDAY...BUT SUPPORTS ANOTHER BUILDING H85 THERMAL RIDGE IN
ADVANCE OF THE NEXT QUICK HITTING WAVE/SFC LOW. TEMPERATURES
SHOULD RISE INTO THE 50S FOR MOST LOCATIONS BY MID AFTERNOON.
HOWEVER GUIDANCE CONTINUES TO TREND WARMER...WITH UPPER 50S
SUPPORTED ACROSS THE SOUTHWEST AND WESTERN HALF OF THE CWA. THE
WAVE/SFC LOW WILL DRAG ANOTHER FRONT TROUGH THE CWA LATE SUNDAY
NIGHT...WITH SLIGHTLY COOLER TEMPERATURES TO FOLLOW EARLY NEXT
WEEK. THE LONG RANGE SOLUTIONS SEEM TO DISAGREE ON THE STRENGTH OF
THE MODIFIED PACIFIC/ARCTIC HIGH TO FOLLOW...BUT AGREE THAT THE
COLDEST AIR WILL FORCED TO THE EAST...MAINLY EAST OF THE MISSOURI
VALLEY. SO LOWS MAINLY IN THE 20S WITH HIGHS IN THE 40S TO LOW 50S
APPROPRIATE FOR NOW. THE FORECAST REMAINS DRY THROUGH THE EXTENDED
PERIOD AS THERE IS NO STRONG SIGNAL IN ANY OF THE MEDIUM/LONG
RANGE MODELS TO SUPPORT LIGHT QPF AS THE STORM TRACK REMAINS
NORTHEAST OF THE FORECAST AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 547 AM CST THU JAN 16 2014

OVER THE NEXT 24 HOURS...SKIES WILL BE MOSTLY CLEAR TO CLEAR WITH
SOME SCATTERED HIGH CLOUDS AON 25000 FT AGL. NORTHWESTERLY WINDS
WILL BE A CONCERN TODAY WITH SUSTAINED WINDS OF 30 TO 35 KTS AND GUSTS
APPROACHING 50 KTS THIS AFTERNOON. WINDS WILL DECREASE TO 10 TO 20
KTS AFTER MID EVENING.

&&

.FIRE WEATHER...
ISSUED AT 349 AM CST THU JAN 16 2014

THE THREAT OF EXTREME FIRE SPREAD AND/OR ERRATIC BEHAVIOR WILL BE
A CONCERN TODAY. GUSTY NORTHWEST WINDS OF UP TO 60 MPH ARE
ANTICIPATED IN THE WAKE OF A STRONG COLD FRONT. HOWEVER
TEMPERATURES WILL BE MARGINAL AS FORECAST HIGHS ARE SUGGESTED TO
ONLY RISE INTO THE MID 30S TO MID 40S. DESPITE STRONG LOWER
TROPOSPHERIC MIXING ALLOWING FOR SINGLE DIGIT DEW POINTS...THESE
COOL TEMPERATURES WILL HELP KEEP MINIMUM RH IN CHECK...WITH MOST
LOCATIONS SEEING VALUES ABOVE 25 PERCENT THROUGHOUT THE DAY. THE
EXCEPTION WILL BE SOUTHERN PORTIONS OF FIRE ZONE 210 AND 219 WHERE
RH MAY FALL TO NEAR 20 PERCENT FOR AN HOUR OR TWO THIS AFTERNOON.
DESPITE THE STRONG TO EXTREME GUSTY CONDITIONS...THE FIRE WEATHER
WATCH WAS NOT UPGRADED TO A RED FLAG WARNING...DUE TO MAINLY TO
THE FACT THAT RH WILL BE MARGINAL. OTHER FACTORS SUCH AS A LOW SUN
ANGLE...SKY COVER...FUEL SHADING...COOL TEMPERATURES...AND LOCAL
RFW LARGE FIRE CRITERIA WEIGHED HEAVILY ON DECIDING AGAINST
UPGRADING TO A WARNING. BOTTOM LINE...RANGE FIRES WILL BE
EXTREMELY DIFFICULT TO CONTROL TODAY...BUT RED FLAG WEATHER AND
SIZE CRITERIA WILL NOT BE MET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR
NEZ004>010-022>029-035>038-056>059-069>071-094.

&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...JACOBS
AVIATION...CLB
FIRE WEATHER...JACOBS
Hazardous weather outlook, Jan 16, 3:50 AM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 AM CST THU JAN 16 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-171130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
450 AM CST THU JAN 16 2014 /350 AM MST THU JAN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

STRONG NORTHWESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
ARE LIKELY TODAY THROUGH MID EVENING. IN ADDITION TO STRONG
WINDS...EXTREME FIRE DANGER IS EXPECTED TODAY ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA AS WIND COMBINES WITH MINIMUM RELATIVE
HUMIDITY OF 20 TO 30 PERCENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 high wind. Local standard time, as filed.

High Wind, Arthur

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Arthur forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Arthur County.

High Wind, Blaine

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Blaine forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Nearby Thedford AWOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Blaine County.

High Wind, Loup

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Loup forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Nearby Broken Bow ASOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Loup County.

High Wind, Garfield

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Garfield forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Nearby Ord ASOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Garfield County.

High Wind, Wheeler

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Wheeler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Nearby Ord ASOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Wheeler County.

High Wind, Boyd

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Boyd forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Nearby O'Neill AWOS recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Boyd County.

High Wind, Keya Paha

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Keya Paha forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Nearby Valentine ASOS recorded sustained winds of 45 to 50 mph with gusts up to 63 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Keya Paha County.

High Wind, Eastern Cherry

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Eastern Cherry forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Valentine ASOS recorded sustained winds of 45 to 50 mph with gusts up to 63 mph from late morning through mid afternoon. Winds of this magnitude occurred across eastern Cherry County.

High Wind, Western Cherry

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Western Cherry forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Nearby Valentine ASOS recorded sustained winds of 45 to 50 mph with gusts up to 63 mph from late morning through mid afternoon. Winds of this magnitude were estimated across western Cherry County.

High Wind, Sheridan

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Area mesonet stations recorded sustained winds of 45 to 50 mph with gusts up to 55 mph from late morning through mid afternoon. Winds of this magnitude occurred across Sheridan County.

High Wind, Grant

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Nearby Alliance ASOS recorded sustained winds of 40 mph with gusts to around 50 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Grant County.

High Wind, Hooker

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Hooker forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Nearby Thedford AWOS recorded sustained winds of 50 mph with gusts up to 62 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Hooker County.

High Wind, Thomas

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Thomas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Thedford AWOS recorded sustained winds of 50 mph with gusts up to 62 mph from late morning through mid afternoon. Winds of this magnitude occurred across Thomas County.

High Wind, McPherson

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
McPherson forecast zone
Measured
52 kt (60 mph) estimated sustained
Reported by
ASOS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Nearby North Platte ASOS recorded sustained winds of 40 to 45 mph with gusts up to 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across McPherson County.

High Wind, Logan

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Nearby North Platte ASOS recorded sustained winds of 40 to 45 mph with gusts up to 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Logan County.

High Wind, Custer

When
January 16, 6:00 AM CST to January 17, 8:00 PM CST
Where
Custer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Broken Bow ASOS recorded sustained winds of 40 to 45 mph with gusts up to 64 mph from late morning through mid afternoon. Winds of this magnitude occurred across Custer County.

High Wind, Lincoln

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

North Platte ASOS recorded sustained winds of 40 to 45 mph with gusts up to 60 mph from late morning through mid afternoon. Winds of this magnitude occurred across Lincoln County.

High Wind, Keith

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Keith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Ogallala AWOS recorded sustained winds of 40 to 45 mph with gusts up to 61 mph from late morning through mid afternoon. Winds of this magnitude occurred across Keith County. Blowing dust with visibilities below 3 miles were also reported.

High Wind, Perkins

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Perkins forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded sustained winds of 40 to 45 mph with gusts up to 61 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Perkins County. Blowing dust with visibilities below 3 miles at times were also reported.

High Wind, Chase

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Chase forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial ASOS recorded sustained winds of 40 mph with gusts up to 56 mph from late morning through mid afternoon. Winds of this magnitude were measured across Chase County. Blowing dust with visibilities below 3 miles at times were also reported.

High Wind, Hayes

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Hayes forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Nearby Imperial ASOS recorded sustained winds of 40 mph with gusts up to 56 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Hayes County. Blowing dust with visibilities below 3 miles at times were also reported.

High Wind, Frontier

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Frontier forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Nearby McCook ASOS recorded sustained winds of 45 mph with gusts up to 60 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Frontier County. Blowing dust with visibilities near zero were reported 8 miles west of Curtis early to mid afternoon.

High Wind, Holt

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Holt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

O'Neill AWOS recorded sustained winds of 45 to 50 mph with gusts up to 62 mph from late morning through mid afternoon. Winds of this magnitude occurred across Holt County.

High Wind, Deuel

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Deuel forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Nearby Ogallala AWOS recorded sustained winds of 40 to 45 mph with gusts up to 61 mph from late morning through mid afternoon. Winds of this magnitude were estimated across Deuel County. Blowing dust with visibilities below 3 miles were also reported.

High Wind, Garden

When
January 16, 5:00 AM MST to 7:00 PM MST
Where
Garden forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Mesonet observations recorded sustained winds of 40 mph with gusts to around 55 mph from late morning through mid afternoon. Winds of this magnitude occurred across Garden County. Areas of blowing dust with visibilities below 3 miles were also reported.

High Wind, Rock

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Rock forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Mesonet observations recorded sustained winds of 45 to 50 mph with gusts to around 60 mph from late morning through mid afternoon. Winds of this magnitude occurred across Rock County.

High Wind, Brown

When
January 16, 6:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Ainsworth AWOS recorded sustained winds of 45 to 50 mph with gusts up to 58 mph from late morning through mid afternoon. Winds of this magnitude occurred across Brown County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483698, 483699, 483700, 483701, 483703, 483704, 483755, 483756, 483757, 483758, 483760, 483761, 483762, 483763, 483764, 483765, 483767, 483768, 483770, 483771, 483773, 483774, 483776, 483777, 483778, 483779, 483780.